Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 127, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2008, 9:58 PM CDT for Buffalo County, Wisconsin; 4 counties in Minnesota. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2008, 9:58 PM CDT (02:58 UTC)
- Expired
- Jul 11, 2008, 11:15 PM CDT
- In force
- 77 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2916 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:11 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 11, 3:11 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT FRI JUL 11 2008 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CONCERNS THIS PACKAGE...RAIN AND SEVERE STORM CHANCES TONIGHT...THEN GENERALLY QUIET WEATHER FOR SAT INTO MON NIGHT. 18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER SOUTHEAST ND. RATHER STRONG COLD FRONT CONNECTED THIS LOW TO ANOTHER NEAR LK WINNIPEG AND ONE OVER EASTERN CO. AIRMASS AHEAD OF THE FRONT HAD DEW POINTS IN THE UPPER 60S TO MID 70S...WHILE BEHIND IT DEW POINTS DROP INTO THE 50S. AIRMASS AHEAD OF THE FRONT WELL CAPPED EARLY THIS AFTERNOON. VIS IMAGERY SHOWED CONSIDERABLE STRATO-CUMULUS CLOUDS OVER EASTERN MN/IA AND WESTERN WI...TRAPPED WITH AN INVERSION AND NEAR REMNANT OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION. THESE CLOUDS AND SOME SOUTHEAST SFC FLOW LIMITING WARMING/INSTABILITY AND HEAT INDICES OVER THE MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON. MORE UNSTABLE AIRMASS GENERALLY ALONG AND WEST OF I-35 EARLY THIS AFTERNOON. DEEPER MOISTURE LIFTING NORTH THRU IA GENERATING FEW -SHRA/TSRA OVER SOUTHEAST QUARTER OF IA. NO MAJOR ERRORS NOTED WITH 11.12Z NAM/GFS INITIALIZATIONS...WITH MODELS OFFERING QUITE SIMILAR SOLUTIONS FOR TONIGHT INTO MON NIGHT. MODELS HAVING DIFFICULTY WITH CLOUDS/OUTFLOW BOUNDARIES ACROSS THE AREA EARLY THIS AFTERNOON...WHICH DO PLAY INTO THE FORECAST FOR LATE THIS AFTERNOON/TONIGHT. DPROG/DT OF 500MB HGTS AT 11.12Z SHOWED MODELS QUITE CONSISTENT WITH THEIR 10.12Z RUNS. RUN-TO-RUN CONSISTENCY REMAINS QUITE GOOD IN THE 00-60HR TIME-FRAME AS THE NORTHERN ROCKIES TROUGH MOVES EAST TO THE GREAT LAKES. IN THE 60- 84HR TIME-FRAME BOTH NAM/GFS HAVE TRENDED MORE PROGRESSIVE WITH THE NEXT SHORTWAVE TROUGH INTO THE NORTHERN ROCKIES/SOUTHWEST CAN... WHICH IS SUPPORTED BY ECMWF. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS REASONABLE WITH THE LOW/FRONT POSITION AND DEW POINTS ACROSS THE NORTH-CENTRAL CONUS. PER WV IMAGERY...BOTH MODELS LOOKED GOOD WITH THE SHORTWAVE FEATURES ACROSS THE CENTRAL CONUS/SOUTHERN CAN. NAM DID BETTER WITH THE 12Z-18Z PRECIP ACROSS THE UPPER MIDWEST...AS WAS THE CASE WITH THE 06Z-12Z PRECIP ACROSS MN/WI. THUS WILL LEAN TOWARD NAM SOLUTION TONIGHT...THEN FAVORED A MODEL/ ENSEMBLE BLEND FOR SAT INTO MON NIGHT. CONFIDENCE IN THE SHORT-TERM AVERAGE TO GOOD THIS CYCLE. FOR THE SHORT TERM...CLOUDS AND REMNANT BOUNDARIES WILL CONTINUE TO PLAGUE FORECAST/CONVECTIVE EVOLUTION DURING THE LATE AFTERNOON/EARLY EVENING BEFORE THE MAIN SYNOPTIC COLD FRONT ARRIVES. STRONGER INSTABILITY IS OVER THE WESTERN QUARTER OF THE FORECAST AREA...WEST TO THE COLD FRONT. PER WIND PROFILERS...0-6KM SHEAR OVER MUCH OF IA/SOUTHERN WI REMAINS ON THE WEAK SIDE AT MID AFTERNOON. STRONGER SHEAR RESIDES OVER WESTERN MN...CLOSER TO FRONT AND APPROACHING MID/UPPER LEVEL TROUGH. DEEPER MOISTURE SFC-700MB CONTINUES TO LIFT NORTH ACROSS IA AND DUE TO SPREAD ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS. AT THE SAME TIME...WARM 850-700MB /CAPPING/ AIRMASS WILL ADVECT EAST AHEAD OF THE APPROACHING TROUGH/FRONT. THUS...STILL PLENTY OF UNCERTAINTY IF PRE-FRONTAL/WARM SECTOR CONVECTION WILL FIRE BEFORE MAIN CONVERGENCE/LIFT WITH THE COLD FRONT/MID LEVEL TROUGH ARRIVES DURING THE MID/LATE EVENING HOURS. NAM/SREF/LOCAL WRF MODEL INDICATE SOME CONVECTION WILL DEVELOP AHEAD OF THE FRONT SO CONTINUED RAIN CHANCES ACROSS ENTIRE FORECAST AREA THIS EVENING...HIGHEST ACROSS THE NORTHWEST HALF AS THE FRONT MOVES IN AFTER 03Z. HIGHEST POPS OVER THE SOUTHEAST HALF OF THE FORECAST AREA AFTER MIDNIGHT AS FRONT PUSHES THRU. RAISED RAIN CHANCE TO CATEGORICAL TONIGHT WITH THE FRONTAL PASSAGE. SLIGHT RISK OF SEVERE STORMS CONTINUES AS THE FRONT AND EXPECTED LINE OF TSRA MOVE INTO/ACROSS THE AREA...BUT THIS LESS CLEAR THAN EARLIER THOUGHT GIVEN POTENTIAL FOR CONVECTION ON EAST EDGE OF CAP AHEAD OF THE FRONTAL CONVECTION AND TIMING WITH BULK OF ARRIVAL DURING THE LATE EVENING HOURS. SEE SWODY1 FOR MORE DETAILS. CONSIDERED FLASH FLOOD WATCH FOR PORTIONS OF THE AREA...BUT CONFIDENCE FOR...AND EXPECTED COVERAGE OF...ANY HEAVY RAIN TONIGHT IS QUITE LOW. ONCE FRONT ARRIVES...THE MORE WIDESPREAD SHRA/TSRA WITH IT ARE EXPECTED TO BE QUITE PROGRESSIVE...LIMITING THE HEAVY RAIN THREAT. FRONT SLIDES SOUTH OF THE AREA BY 12Z SAT...WITH COOLER/DRIER/STABLE LOW LEVEL AIRMASS SPREADING SOUTHEAST ACROSS THE AREA BEHIND IT. ONE STRONGER SHORTWAVE ROTATES AROUND THE BASE OF THE TROUGH AND ACROSS THE AREA SAT MORNING...ALONG WITH RIGHT ENTRANCE REGION OF 110KT 300MB JET AND SOME WEAK MOISTURE TRANSPORT AROUND 700MB OVER THE SOUTH HALF OF THE FORECAST AREA. CONTINUED A SMALL -SHRA CHANCE ACROSS THE SOUTH THIRD OF FORECAST AREA SAT MORNING. DEEPER SUBSIDENCE DRYING SPREAD ACROSS FOR SAT AFTERNOON. THIS DRIER AND GENERALLY STABLE AIRMASS THEN REMAINS OVER THE AREA THRU MON NIGHT AS HIGH PRESSURE SLOWLY DRIFT SOUTHEAST ACROSS THE REGION. STEEP LOW LEVEL LAPSE RATES AND STRONG MIXING UNDER THE 850-700MB COLD POOL TO MAKE FOR SOME BRISK WEST/NORTHWEST WINDS ACROSS THE AREA BOTH SAT/SUN AFTERNOONS. HIGH SLIDES OFF ALREADY MONDAY WITH A RETURN OF SOUTH FLOW AND SOME WARMING. NUMERICAL GUIDANCE FOR TONIGHT THRU SUN NIGHT QUITE SIMILAR...AND GENERALLY FAVORED A COMPROMISE OF GFS-MAV/NAM-MET MOS LOWS/HIGHS THESE PERIOD. TRENDED TOWARD WARMER GFS MEX-MOS HIGHS/LOWS MON/MON NIGHT WITH SOUTHERLY FLOW ACROSS THE AREA. .LONG TERM...TUESDAY THROUGH FRIDAY 11.00Z MEDIUM RANGE MODELS/GFS ENSEMBLE MEAN IN RATHER GOOD AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS FOR THE TUE-FRI PERIOD. FORECAST CONFIDENCE IN THE LONG TERM ABOVE AVERAGE. EASTERN CONUS TROUGH EARLY IN THE PERIOD LIFTS OUT AND SHORTWAVE RIDGING ALOFT OVER THE NORTH-CENTRAL CONUS IS REPLACED BY BROAD TROUGHING/ QUASI-ZONAL FLOW FOR THE MIDDLE AND LATER PARTS OF NEXT WEEK AS ENERGY EJECTS EASTWARD OUT OF RATHER PERSISTENT TROUGHING ALONG THE WEST COAST. FIRST...STRONGER PIECE OF ENERGY THRU THE FLOW DEVELOPS A LOW/TROUGH AND FRONT IN THE NORTHERN PLAINS/SOUTH-CENTRAL CAN ON TUE WITH THE COOLER...DRIER HIGH MOVING EAST INTO THE OH VALLEY. STRONGER SOUTHERLY FLOW/MOISTURE RETURN DEVELOPS ON TUE AS GRADIENT TIGHTENS BETWEEN THE HIGH/LOW. SOME QUESTION AS TO HOW QUICKLY THE MOISTURE...AND TSRA CHANCES...WILL RETURN INTO THE AREA ON TUE. WILL LEAVE TUE DRY FOR NOW...AS REMAINDER OF EXTENDED PORTION OF FORECAST LOOKS TO HAVE TSRA CHANCES. THE FRONT PUSHES INTO THE AREA TUE NIGHT/WED...THEN STALLS EAST-WEST ACROSS THE REGION INTO FRI. AS SHORTWAVES RIPPLE THRU THE QUASI-ZONAL FLOW ALOFT...A WAVE OR TWO OF LOW PRESSURE LOOKS TO RIDE EAST/NORTHEAST ALONG THIS BOUNDARY FOR LATER IN THE WEEK. CARRIED CHANCE RANGE POPS FROM TUE NIGHT-FRI FOR NOW. HOWEVER...WITH SHORTWAVES IN NEARLY ZONAL FLOW DIFFICULT TO TIME AT BEST...TIMING/DETAILS OF THE TSRA CHANCES LATER NEXT WEEK DIFFICULT TOO. NOT EVERY PERIOD FROM TUE NIGHT-FRI WILL BE WET...BUT WHICH WILL BE DRY WILL DEPEND ON EVENTUAL /BUT PRESENTLY UNKNOWN/ SHORTWAVE TIMING. GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE TEMPS ALL QUITE SIMILAR THRU THE PERIOD AND APPEAR REASONABLE. && .AVIATION...TONIGHT AND SATURDAY SLIGHTLY COMPLICATED FORECAST PERIOD DUE TO COLD POOL/OUTFLOW BOUNDARY FROM MORNING THUNDERSTORMS ACROSS THE AREA. STRONG COLD FRONTAL BOUNDARY HAS BEEN SWIFTLY MOVING ACROSS SOUTH DAKOTA TODAY AND LOOKS TO PASS THROUGH THE TAF SITES OVERNIGHT. THE QUESTION IS...IF CONVECTION WILL FORM IN THE LOCAL AREA AHEAD OF THE FRONT LATER THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY. DID NOT ADDRESS THIS IN THE TAFS...BUT IT IS A POSSIBILITY. DO EXPECT CONVECTION TO FORM ACROSS WESTERN MINNESOTA ALONG THE COLD FRONT THIS AFTERNOON... WHICH WILL MOVE INTO THE KRST TAF SITE AT MID/LATE EVENING THEN CONTINUE EASTWARD OVERNIGHT. ACTUAL FRONTAL PASSAGE WILL BE A BIT LATER...WITH WINDS SWITCHING TO THE NORTHWEST. THEN INTO THE DAY ON SATURDAY...WITH THE EXCEPTION OF BRISK NORTHWEST WINDS...QUIET VFR CONDITIONS WILL PREVAIL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........BROOKS.
Hazardous weather outlook, Jul 11, 7:36 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 736 PM CDT FRI JUL 11 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 736 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION...A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. STORMS WILL FIRST REACH SOUTHEAST MINNESOTA AND PARTS OF NORTH CENTRAL WISCONSIN...BY 11 PM OR MIDNIGHT. THE LINE WILL PROGRESS EAST ACROSS THE REGION OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT INTO THURSDAY...AS A COLD FRONT WILL BE OVER THE AREA. AT THIS TIME... THERE IS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY BETWEEN 11 PM AND 3 AM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:30 PM CDT | Areal Flood Warning | ARX | Juneau, Monroe | 36 hr |
| Jul 11, 10:34 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 71 min |
| Jul 12, 3:15 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 12:50 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 40 min |
| Jul 11, 10:58 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.